I have just read your article on pneumonia (WDDTY vol 15 no 11), in which I was quite interested, as my mother is very subject to pneumonia. We have also just managed to get her off about seven prescription drugs. Is it possible that drugs prescribed particularly for older people with pneumonia might cause heart attacks and strokes?
Also, my husband and I were thinking about his prescription for Altoprev, a statin to reduce cholesterol. He has developed terrible pains in his hip and leg, making sleep difficult at night. He hypothesised that it might be a side-effect of Altoprev. He checked, saw that muscle pain was one and stopped the drug. So far, the pain is going away. – Sharon Genasci, via e-mail
WDDTY replies: Your husband has done himself a favour. Statins have been used to lower cholesterol since they were first introduced in the 1980s, and they come with a long list of side-effects. The muscle pain your husband suffered is a common complaint, and numerous WDDTY readers taking statins have written to us about it.
There are a number of natural alternatives to help lower cholesterol. For example, traditional Chinese medicine advocates red yeast rice to revitalise energy and increase blood flow. Herbal medicine supports the use of fenugreek, alfalfa or guar gum to reduce cardiovascular risk. For more detailed information, read Dr Harald Gaier’s article on alternative treatments for high cholesterol (WDDTY vol 14 no 9).
Regarding drugs and pneumonia, the article revealed how commonly prescribed medications, including heart drugs, can lead to pneumonia. As for your query about the possibility of a reverse scenario (pneumonia drugs leading to heart disease), bacterial pneumonia is often treated with antibiotics and, while adverse effects are reported, heart disease is not among them. However, this doesn’t mean it can’t occur. If the patient is taking antibiotics together with other medications, the drug interactions could lead to serious side-effects that could include heart attack and stroke.